Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Jul 25, 2017, 4:40 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2017, 4:40 PM PDT (23:40 UTC)
- Expired
- Jul 25, 2017, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Nye County, NV
The radar
The Reno radar (KRGX), 246 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WGUS55 KLKN 252340 FFWLKN NVC023-260245- /O.NEW.KLKN.FF.W.0006.170725T2340Z-170726T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 440 PM PDT TUE JUL 25 2017 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... Northwestern Nye County in south central Nevada... * Until 745 PM PDT * At 438 PM PDT, Doppler radar indicated heavy rain across the warned area. Up to one inch of rain has already fallen in this location. Nye County Sheriff's Office is reporting water is running over State Highway 376 between mile markers 26 and 28...flash flooding is already occurring. * Some locations that will experience flooding include... Manhattan, as well as State Highway 376 between mile markers 26 and 28 PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3860 11701 3840 11703 3840 11724 3862 11719 $$ 86
1 follow-up statement
917 WGUS75 KLKN 260245 FFSLKN Flash Flood Statement National Weather Service Elko NV 745 PM PDT TUE JUL 25 2017 NVC023-260254- /O.EXP.KLKN.FF.W.0006.000000T0000Z-170726T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nye NV- 745 PM PDT TUE JUL 25 2017 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN NYE COUNTY WILL EXPIRE AT 745 PM PDT... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3860 11701 3840 11703 3840 11724 3862 11719 $$ LW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:38 PM PDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 25, 2:38 PM PDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Elko NV 238 PM PDT Tue Jul 25 2017 .SYNOPSIS...The weather will remain active through the evening tonight. Some storms may be strong and could produce brief moderate to heavy rain. Drier air will start to move in tomorrow, bringing with it lessening storm chances. && .SHORT TERM...Tonight through Friday. Convective activity is getting a slow start this afternoon as high temperatures are cooler today than what they were yesterday. Many readings were about 7-10 degrees cooler and thus have delayed the convection. Storms are not moving too fast with 700-500mb speeds progged at around 5 knots or so. The showers and storms will continue to form through the afternoon and evening hours per the latest HRRR runs. In addition, we have seen some training storms in northern Nye county, and the possibility does exist further north. Still concerned about heavy rain on recently created burn scars. Based on these factors, will keep the flash flood watch going at this time. Overnight lows will be in the 50s for the most part. All model solutions are showing the closed upper level trough off the California coast slowly shifting to the northeast. There will continue to be a jet max over the northern parts of the forecast area. It looks like another active day across the region. Storm motions will be a little quicker at 10-15 knots. But precipitable water values are expected to be down slightly, with many locales coming in around 0.75 inches or so. The highest readings will be in the eastern spots along the border with Utah. High temperatures will be in the low to mid 90s. Winds will be light. Wednesday night into Thursday. The upper trough energy will shift east. Southwest flow will bring some drier air into the area, with precipitable water values decreasing to 0.66 to 0.75 inches. Will need to see how much drier air will be over the area. Have kept isolated showers and thunderstorms in the forecast as model solutions typically are too quick with removing the moisture. Highs will be in the low to mid 90s with light winds. Thursday night into Friday. Drier air continues to move into the area. Have limited thunderstorm coverage to isolated only. Afternoon highs will be in the low to mid 90s again. .LONG TERM...Friday night through next Tuesday. Upper ridge will gradually rebuild over the Great Basin this weekend into early next week. Lingering moisture and weak instability under this feature will result in a chance of isolated thunderstorms across portions of central and eastern NV each day. ECMWF is more aggressive and quicker to build a closed upper high right on top of Nevada by early next week which would lead to an overall hotter and drier solution. GFS has slowly rising heights through the weekend while bringing some monsoonal moisture back into southern and central parts of the state later Sunday into Monday. Eventually, the GFS does build a closed high back over southern California during the later half of next week while keeping some moisture in place over Nevada. Overall, will lean toward the GFS solution with above normal temperatures likely for the balance of next week. && .AVIATION...Scattered showers and thunderstorms will redevelop this afternoon around and en route of all TAF sites given available monsoonal moisture and instability. Scattered storms will persist through mid-evening before diminishing to pockets of light rain later this evening/overnight. Outflow winds over 30 knots, locally heavy heavy downpours and small hail along with reduced visibilities to at least MVFR are likely in the vicinity of stronger convective cells this afternoon and early evening. Cannot rule out the possibility of an isolated severe gust/wet microburst to 50 knots associated with a more intense descending storm core. AMD NOT SKED will continue for KWMC until further notice due to comms line issue. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms will continue this evening across all zones. Some of these storms can produce brief heavy rain and strong gusty outflow winds. Localized flash flooding and strong to severe storms are still possible and remain the main threats. Additionally, awareness of recent burn scars for the potential of flash flooding and/or debris flows in and around recent burn scars is critical and will be monitored closely. This active pattern will diminish towards the end of the week. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM PDT this evening for Humboldt County-Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County- Ruby Mountains/East Humboldt Range-South Central Elko County- Southeastern Elko County-Southern Lander County and Southern Eureka County-Southwestern Elko County-White Pine County. && 86/95/95/86
In the hours before
Special weather statement, Jul 25, 1:38 PM PDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Elko NV
138 PM PDT TUE JUL 25 2017
NVZ037-252115-
Southern Lander County and Southern Eureka County NV-
138 PM PDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
215 PM PDT...
At 136 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of New Pass Summit, moving north at 5 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
New Pass Summit and Railroad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3930 11768 3949 11761 3952 11757 3954 11752
3953 11750 3957 11749 3957 11747 3942 11718
3923 11755
TIME...MOT...LOC 2036Z 188DEG 5KT 3935 11756
LWSpecial weather statement, Jul 25, 2:35 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
235 PM PDT TUE JUL 25 2017
NVZ037-252215-
Southern Lander County and Southern Eureka County NV-
235 PM PDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
315 PM PDT...
At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of New Pass Summit, moving northeast 10 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
New Pass Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3942 11768 3943 11764 3946 11766 3952 11759
3953 11750 3963 11746 3964 11749 3968 11746
3970 11749 3973 11748 3972 11735 3934 11757
3937 11770
TIME...MOT...LOC 2134Z 185DEG 35KT 3948 11761
PVCSpecial weather statement, Jul 25, 3:00 PM PDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Elko NV 300 PM PDT TUE JUL 25 2017 NVZ030-252245- Humboldt County NV- 300 PM PDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY UNTIL 345 PM PDT... At 300 PM PDT, Doppler radar was tracking a strong thunderstorm 18 miles west of Leonard Creek Ranch, moving east at 20 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Summit Lake. LAT...LON 4151 11918 4160 11921 4177 11887 4147 11877 TIME...MOT...LOC 2200Z 254DEG 17KT 4157 11906 86
Special weather statement, Jul 25, 3:11 PM PDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Elko NV 311 PM PDT TUE JUL 25 2017 NVZ037-040-041-252300- Northwestern Nye County NV- Southern Lander County and Southern Eureka County NV- Northeastern Nye County NV- 311 PM PDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH CENTRAL NYE AND SOUTHWESTERN EUREKA COUNTIES UNTIL 400 PM PDT... At 310 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Gillman Springs, showing little movement. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Monitor Valley. LAT...LON 3883 11669 3887 11705 3940 11696 3931 11636 TIME...MOT...LOC 2210Z 204DEG 19KT 3923 11676 LW
Special weather statement, Jul 25, 3:29 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Elko NV
329 PM PDT TUE JUL 25 2017
NVZ040-041-252315-
Northwestern Nye County NV-Northeastern Nye County NV-
329 PM PDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
415 PM PDT...
At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 39
miles east of Tonopah, moving northeast around 10 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Warm Springs.
LAT...LON 3806 11668 3856 11648 3819 11589 3804 11630
3804 11665
TIME...MOT...LOC 2228Z 225DEG 13KT 3810 11650
LWThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:31 PM PDT | Special Weather Statement | LKN | 44 min | |
| Jul 24, 5:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Jul 24, 7:34 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander, Nye | 3 hr |
| Jul 25, 1:38 PM PDT | Special Weather Statement | LKN | 37 min | |
| Jul 25, 2:08 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Jul 25, 2:35 PM PDT | Special Weather Statement | LKN | 40 min | |
| Jul 25, 3:00 PM PDT | Special Weather Statement | LKN | 45 min | |
| Jul 25, 3:11 PM PDT | Special Weather Statement | LKN | 49 min | |
| Jul 25, 3:29 PM PDT | Special Weather Statement | LKN | Nye | 46 min |
| Jul 25, 3:40 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Jul 25, 4:43 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.